This was made known in an EMA update on Wednesday. The update stated that a causal relationship was “considered at least a reasonable possibility”.
833 cases of the syndrome had been reported worldwide by July 31, from around 592 million doses of the AstraZeneca “Vaxzevria” shot administered.
Guillain-Barre syndrome should be added to the product information as a side effect of Vaxzevria, even though the syndrome is a “very rare” side effect, and only occurs under one in 10,000 people, as per the EMA.
A warning should be added to the information on the vaccine which informs people to seek medical attention if they feel symptoms and develop weakness or paralysis that can affect the chest and face.
The US Food and Drug Administration had also warned in July of an increased risk of developing the neurological syndrome with Johnson & Johnson’s dose.
EMA and US Food and Drug Administration have continued to stress that the vaccine’s benefits outweigh the potential risks.